Alert archive / Kentucky / Tornado Warnings in 1997

Tornado Warning 8, NWS Jackson, KY

March 28, 1997Wayne County, Kentucky

NWS Jackson, KY issued this tornado warning at Mar 28, 1997, 7:46 PM CST for Wayne County, Kentucky. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 1997, 7:46 PM CST (01:46 UTC)
Expired
Mar 28, 1997, 8:45 PM CST
In force
59 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Wayne County, KY

The radar

The Knoxville radar (KMRX), 146 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 6:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 290147 RRA
TORJKL
KYC197-203-231-290245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON KY
846 PM EST FRI MAR 28 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 945 PM EST (845 PM CST)
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTH CENTRAL KENTUCKY

   ...PULASKI
   ...ROCKCASTLE
   ...NORTHERN WAYNE
 
AT 845 PM... DOPPLER RADAR INDICATED TWO POSSIBLE TORNADOES.  THE
NORTHERN STORM WAS LOCATED JUST SOUTH OF GILPIN OR 20 MILES NORTHWEST
OF SOMERSET.  THIS STORM WILL AFFECT  EUBANK...CLARENCE...
GOOCHTOWN...LEVEL GREEN...AND MOUNT VERNON...BY 930 PM EST (OR 830 PM
CST)

THE SOUTHERN STORM WAS LOCATED NEAR JAMESTOWN OR 25 MILES WEST OF
SOMERSET.  THIS STORM WILL AFFECT BART...MILL SPRINGS AND CEDARCREST
VINNIE...NAOMI... AND FAUBUSH BY 830 PM CST (OR 930 PM EST).

THE STORMS WERE MOVING EAST AT 40 MPH.

IN ADDITION TO THE TORNADIC THREAT...LARGE HAIL...UP TO 2 INCHES IN
DIAMETER...IS POSSIBLE WITH BOTH OF THESE STORMS.
 
DO NOT USE YOUR CAR TO OUTRUN A TORNADO.  CARS ARE EASILY TOSSED
AROUND BY TORNADO WINDS.  IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING.  IF NO
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.

INGRAM/BALLARD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Mar 28, 2:17 PM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Mar 28, 2:17 PM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
315 PM EST FRI MAR 28 1997

FINALLY VIEWED THE MODEL DATA AND FEEL THAT THE THREAT OF SIGNIFICANT
SEVERE WEATHER WILL NOT BE IN OUR AREA UNTIL VERY LATE TONIGHT. SFC
ANALYSIS AND UA COMPARISONS TO THE AVN/NGM AND ETA GRIDS SUGGESTS THAT
THE ETA IS MOST LIKELY THE BETTER MODEL TO GO WITH SO HAVE COMMITED.

THIS ALSO GOES WELL WITH THE CURRENT SATELLITE IMAGERY. THERE IS A
STRONG S/WV MOVING OUT OF THE PLAINS AND THIS IS WELL REPRESENTED BY
THE ETA. THERE IS A STRONG TROP FOLD ORIGINATING IN THIS AREA RIDES
INTO THE MAIN TROF AXIS AND SHOULD GEN UP A SIGNIFICANT LOW. THE
SURFACE LOW HAS BEEN SLOW TO WRAP UP AND THE 18Z PRES CHGS SUGGEST
THAT THERE SHOULD BE TWO LOCATIONS TO WORRY ABOUT OVERNIGHT. EXPECT
THAT THE SEVERE WEATHER WILL LIKELY SHIFT NORTH AND EAST INTO THE OHIO
RIVER VALLEY WITH A SECOND AREA SOUTH OF THE BLUEGRASS IN THE DEEP
MOISTURE AND SHARP BAROCLINIC AREA.

FOR NOW FEEL THAT THE CURRENT TIMING OF THE MORNING UPDATE IS FINE AND
WOULD LIKE TO KEEP THE TREND. PERSONALLY DO NOT ANTICIPATE MUCH IN THE
WAY OF SEVERE IN ERN KY...BUT CUD SEE SOME VERY HEAVY RAIN OVER THE
MOUNTAINS ALONG THE SOUTHERN AND EAST`ER BORDER.

I COULD BE WRONG.

JKL  50/61/39 +62
LOZ  49/62/37 +52

LEWIS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:46 PM CSTTornado WarningJKLRockcastle59 min
Mar 28, 7:46 PM CSTTornado WarningJKLPowell59 min
Mar 28, 9:09 PM CSTSevere Thunderstorm WarningJKLJackson, Laurel, Rockcastle51 min
Mar 28, 9:30 PM CSTTornado WarningJKLLaurel60 min
Mar 28, 9:34 PM CSTSevere Thunderstorm WarningJKLClay61 min
Mar 28, 9:37 PM CSTSevere Thunderstorm WarningJKLOwsley63 min
Mar 28, 9:52 PM CSTSevere Thunderstorm WarningJKLBath, Fleming53 min
Mar 28, 9:53 PM CSTSevere Thunderstorm WarningJKLLeslie, Perry62 min
Mar 28, 9:53 PM CSTSevere Thunderstorm WarningJKLBreathitt62 min
Mar 28, 10:37 PM CSTSevere Thunderstorm WarningJKLKnott63 min
Mar 28, 10:49 PM CSTSevere Thunderstorm WarningJKLLeslie, Perry61 min
Mar 28, 10:51 PM CSTTornado WarningJKLLeslie, Perry64 min
Mar 28, 10:58 PM CSTSevere Thunderstorm WarningJKLClay, Knox62 min
Mar 28, 10:58 PM CSTSevere Thunderstorm WarningJKLWhitley62 min
Mar 28, 11:46 PM CSTSevere Thunderstorm WarningJKLHarlan, Letcher59 min
Mar 29, 12:10 AM CSTSevere Thunderstorm WarningJKLPike50 min

Nearby

Tornado Warnings in Kentucky, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.